Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jan 30, 2016, 10:51 AM MST for Deer Lodge County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2016, 10:51 AM MST (17:51 UTC)
- Expired
- Jan 30, 2016, 11:30 AM MST
- In force
- 39 min
- Issued by
- NWS Missoula, MT
County Deer Lodge County, MT
The radar
The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WWUS85 KMSO 301751
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1051 AM MST SAT JAN 30 2016
IDZ006-MTZ005>007-301830-
SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
1051 AM MST SAT JAN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL DEER
LODGE...CENTRAL RAVALLI...SOUTHWESTERN GRANITE AND CENTRAL SILVER BOW
COUNTIES UNTIL 1130 AM MST/1030 AM PST/...
AT 1051 AM MST/951 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF
SNOW SHOWERS ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST OF
LOWELL TO 7 MILES WEST OF WEST VALLEY...AND MOVING EAST AT 20 MPH.
THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW
CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...WEST VALLEY...
GREGSON HOT SPRINGS...WOODSIDE...PINESDALE...CORVALLIS...CRACKERVILLE...
SKALKAHO PASS...NISSLER...RAMSAY...OPPORTUNITY...JANNEY...NEWCOMB...
GRANTSDALE AND CHARLOS HEIGHTS.
LAT...LON 4587 11242 4628 11528 4650 11511 4606 11247
4602 11244 4593 11244 4589 11240
TIME...MOT...LOC 1751Z 279DEG 19KT 4640 11514 4614 11317
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 30, 10:38 AM MST, 13 minutes earlier.
Area forecast discussion, Jan 30, 10:38 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1038 AM MST SAT JAN 30 2016
.UPDATE...Issued a winter weather advisory for portions of north
central Idaho and west central Montana through tonight
&&
.DISCUSSION...Snow bands have developed over the Northern Rockies
today creating difficult driving conditions under them. These
bands will be capable of producing moderate to heavy snow within a
very short distance.
&&
.AVIATION...Due to the recent moisture, patchy fog will be
possible this morning at KGPI, KMSO and KSMN. Although most of
the snow showers are mainly anchored across the surrounding
terrain this morning, another disturbance will bring an increase
in snow showers later today. Snow showers will be frequent across
the Clearwater and Bitterroot mountains. Area terminals KMSO, KSMN
and KBTM could see brief visibility reductions and lower ceilings
this afternoon and evening. A few light snow showers will also be
possible at KGPI this afternoon.
&&
.PREV DISCUSSION... /ISSUED 332 AM MST SAT JAN 30 2016/
DISCUSSION...Winter Weather Advisories continue through the
morning since the atmosphere has remained quite unstable with
periods of brief snow showers followed by clearing which has
likely turned some roads slick this morning. However some of these
advisories may need to be extended or re-issued this afternoon.
The atmospheric flow over these next several days will be highly
supportive of a variety of snow showers. From organized 'snow
bands' to disorganized 'popcorn showers', most all locations will
at least visibly see some snow between now and Tuesday. Therefore
the key then is to detect subtle waves in the atmosphere which
will initiate better organization and/or greater intensity within
these snow showers which ultimately may produce more than trace
accumulations.
All the main forecast models show the first organized wave
approaching the Northern Rockies late tonight, producing an
uptick of snow across the Clearwater & Bitterroot Mountains along
with the Southern Bitterroot Valley and perhaps even extending
towards SW Montana (Butte/Georgetown Lake). Weaker showers will
persist through the rest of today, tonight and early Sunday. Models
are bit out of sync with the subsequent following wave, dragging
it southeast across the region sometime Sunday afternoon or
evening. However the trajectory of this wave is consistently
favorable in all models for increasing chances of snow. Thus we
have raised the chances for precipitation during this time frame.
There may be yet a third wave drifting through the northwest flow
aloft Monday night into Tuesday. But confidence in the timing and
trajectory of this one remains low at this time.
A disturbance is expected to move through during the day Tuesday,
which should bring widespread light snow to valleys across western
Montana and central Idaho. Brief periods of moderate snow could be
possible Tuesday afternoon and evening. Although only light snow
accumulation is expected, roads will likely become slick
especially during the morning and evening hours.
Wednesday should see snow showers decreasing as a weak ridge of
high pressure gradually builds in. Global models are hinting at
another winter system late Thursday into Friday of next week.
Overall, temperatures will be cooler than normal next week with a
few winter storms moving throughout the week.
AVIATION...Due to the recent moisture, patchy fog will be
possible this morning at KGPI, KMSO and KSMN. Although most of
the snow showers are mainly anchored across the surrounding
terrain this morning, another disturbance will bring an increase
in snow showers later today. Snow showers will be frequent across
the Clearwater and Bitterroot mountains. Area terminals KMSO, KSMN
and KBTM could see brief visibility reductions and lower ceilings
this afternoon and evening. A few light snow showers will also be
possible at KGPI this afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST Sunday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Flathead/Mission Valleys...Lower Clark Fork Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 8 AM PST Sunday Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Jan 30, 9:05 AM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 905 AM MST SAT JAN 30 2016 MTZ004>007-043-301645- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- LOWER CLARK FORK REGION MT- 905 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL...NORTHERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 945 AM MST... AT 903 AM MST...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM NEAR ALBERTON TO 12 MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... MISSOULA...DRUMMOND...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE...WYE... CLINTON...TURAH...BEARMOUTH AND NIMROD. LAT...LON 4695 11418 4666 11310 4654 11332 4695 11474 TIME...MOT...LOC 1603Z 281DEG 18KT 4696 11451 4673 11374
Special weather statement, Jan 30, 9:07 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 907 AM MST SAT JAN 30 2016 IDZ005-006-MTZ005-006-301645- SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 907 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL CLEARWATER...NORTHERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 945 AM MST/845 AM PST/... AT 906 AM MST/806 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF LOWELL TO 6 MILES EAST OF WOODSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS AND SKALKAHO PASS. LAT...LON 4632 11525 4621 11346 4640 11392 4653 11537 TIME...MOT...LOC 1606Z 284DEG 17KT 4644 11515 4633 11403
Special weather statement, Jan 30, 10:03 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1003 AM MST SAT JAN 30 2016 IDZ006-MTZ005>007-301745- SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- 1003 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTH CENTRAL DEER LODGE...SOUTHERN POWELL...NORTHERN RAVALLI AND CENTRAL GRANITE COUNTIES UNTIL 1045 AM MST/945 AM PST/... AT 1002 AM MST/902 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM 30 MILES WEST OF VICTOR TO 18 MILES WEST OF PHILIPSBURG...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... HAMILTON...ANACONDA...PHILIPSBURG...WOODSIDE...WEST VALLEY...PINESDALE... CORVALLIS...SKALKAHO PASS...GEORGETOWN...LOST CREEK...PORTERS CORNER AND GRANTSDALE. LAT...LON 4623 11492 4614 11291 4630 11297 4646 11494 TIME...MOT...LOC 1702Z 284DEG 17KT 4638 11478 4627 11366
Special weather statement, Jan 30, 10:04 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1004 AM MST SAT JAN 30 2016 MTZ004>007-043-301745- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- LOWER CLARK FORK REGION MT- 1004 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...EAST CENTRAL MINERAL...NORTHEASTERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 1045 AM MST... AT 1004 AM MST...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM NEAR TARKIO TO 11 MILES WEST OF DRUMMOND...AND MOVING EAST AT 30 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... MISSOULA...DRUMMOND...LOLO...ALBERTON...TARKIO...WYE...BONNER-WEST RIVERSIDE...GARRISON...FRENCHTOWN...EAST MISSOULA...NINEMILE...GOLDCREEK... JENS...CLINTON...CYR...TURAH...HALL...BEARMOUTH...NEW CHICAGO AND HUSON. LAT...LON 4717 11457 4650 11249 4647 11293 4703 11502 TIME...MOT...LOC 1704Z 284DEG 24KT 4708 11470 4669 11338
Special weather statement, Jan 30, 10:50 AM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1050 AM MST SAT JAN 30 2016
MTZ004>007-043-301830-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
LOWER CLARK FORK REGION MT-
1050 AM MST SAT JAN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...EAST CENTRAL
MINERAL...NORTHEASTERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL
1130 AM MST...
AT 1049 AM MST...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS
ALONG A LINE EXTENDING FROM FRENCHTOWN TO 8 MILES NORTHWEST OF
GARRISON...AND MOVING EAST AT 30 MPH. THIS BAND WILL BE CAPABLE OF
PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING
CONDITIONS IN A VERY SHORT DISTANCE.
LOCATIONS IMPACTED INCLUDE...
MISSOULA...DRUMMOND...ALBERTON...WYE...GARRISON...FRENCHTOWN...EAST
MISSOULA...BONNER-WEST RIVERSIDE...RIVERBEND...NINEMILE...GARNET...TURAH...
BEARMOUTH...ELLISTON...QUARTZ...GOLDCREEK...TWIN CREEKS...JENS...CLINTON
AND CYR.
LAT...LON 4645 11231 4644 11232 4642 11231 4638 11235
4639 11240 4636 11242 4635 11245 4633 11245
4633 11246 4634 11247 4709 11493 4719 11477
4657 11231 4654 11230
TIME...MOT...LOC 1749Z 284DEG 24KT 4700 11425 4661 11293Special weather statement, Jan 30, 10:51 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1051 AM MST SAT JAN 30 2016
IDZ006-MTZ005>007-301830-
SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
1051 AM MST SAT JAN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL DEER
LODGE...CENTRAL RAVALLI...SOUTHWESTERN GRANITE AND CENTRAL SILVER BOW
COUNTIES UNTIL 1130 AM MST/1030 AM PST/...
AT 1051 AM MST/951 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF
SNOW SHOWERS ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST OF
LOWELL TO 7 MILES WEST OF WEST VALLEY...AND MOVING EAST AT 20 MPH.
THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW
CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...WEST VALLEY...
GREGSON HOT SPRINGS...WOODSIDE...PINESDALE...CORVALLIS...CRACKERVILLE...
SKALKAHO PASS...NISSLER...RAMSAY...OPPORTUNITY...JANNEY...NEWCOMB...
GRANTSDALE AND CHARLOS HEIGHTS.
LAT...LON 4587 11242 4628 11528 4650 11511 4606 11247
4602 11244 4593 11244 4589 11240
TIME...MOT...LOC 1751Z 279DEG 19KT 4640 11514 4614 11317The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 9:05 AM MST | Special Weather Statement | MSO | Missoula | 40 min |
| Jan 30, 9:07 AM MST | Special Weather Statement | MSO | Ravalli | 38 min |
| Jan 30, 10:03 AM MST | Special Weather Statement | MSO | Ravalli | 42 min |
| Jan 30, 10:04 AM MST | Special Weather Statement | MSO | Missoula | 41 min |
| Jan 30, 10:34 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 33 hr |
| Jan 30, 10:50 AM MST | Special Weather Statement | MSO | Missoula | 40 min |
| Jan 30, 11:32 AM MST | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Jan 30, 11:34 AM MST | Special Weather Statement | MSO | Missoula | 41 min |
| Jan 30, 3:52 PM MST | Special Weather Statement | MSO | Missoula | 23 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.